Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 246, NWS Sioux Falls, SD

August 12, 2008Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 12, 2008, 3:44 PM CDT for Turner County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2008, 3:44 PM CDT (20:44 UTC)
Expired
Aug 12, 2008, 4:15 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Turner County, SD

The radar

The Sioux Falls radar (KFSD), 36 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:47 PM CDTHAIL 0.754 Ne Parker, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 122044
SVRFSD
SDC125-122115-
/O.NEW.KFSD.SV.W.0246.080812T2044Z-080812T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 415 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHEAST OF PARKER...OR NEAR PARKER...
  MOVING SOUTH AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKER AROUND 350 PM CDT...
  CHANCELLOR AROUND 355 PM CDT...
  HURLEY AROUND 410 PM CDT...
  DAVIS AROUND 415 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4326 9692 4324 9716 4350 9721 4349 9695
TIME...MOT...LOC 2044Z 349DEG 21KT 4344 9708

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 122053
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
353 PM CDT TUE AUG 12 2008

SDC125-122115-
/O.CON.KFSD.SV.W.0246.000000T0000Z-080812T2115Z/
TURNER SD-
353 PM CDT TUE AUG 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN TURNER COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS AROUND 60 MPH.  THIS STORM WAS LOCATED 4 
MILES NORTHEAST OF PARKER...OR NEAR PARKER...MOVING SOUTH AT 24 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHANCELLOR AROUND 400 PM CDT...
   HURLEY AROUND 410 PM CDT...
   DAVIS AROUND 415 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4324 9716 4333 9718 4334 9717 4334 9718
      4344 9720 4346 9720 4349 9721 4348 9696
      4326 9692
TIME...MOT...LOC 2053Z 349DEG 21KT 4340 9706

$$

MJF
000 
WWUS53 KFSD 122108
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 PM CDT TUE AUG 12 2008

SDC125-122118-
/O.EXP.KFSD.SV.W.0246.000000T0000Z-080812T2115Z/
TURNER SD-
408 PM CDT TUE AUG 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TURNER COUNTY
WILL EXPIRE AT 415 PM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4324 9716 4333 9718 4334 9717 4334 9718
      4344 9720 4346 9720 4349 9721 4348 9696
      4326 9692
TIME...MOT...LOC 2108Z 349DEG 21KT 4331 9704

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:16 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 12, 3:16 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
316 PM CDT TUE AUG 12 2008

.DISCUSSION...
SHOULD BE A QUIET NIGHT AFTER DIURNALLY DRIVEN ISOLATED SHOWERS AND
THUNDERSTORMS DISSIPATE. WINDS AND CLOUDS WILL DIMINISH QUICKLY BY
SUNRISE AND TEMPERATURES WILL FALL INTO THE 50S FOR MOST LOCATIONS.
WILL CONTINUE THE IDEA OF A FEW THUNDERSTORMS POSSIBLE OVER CENTRAL
SD LATE TONIGHT AS RETURN FLOW SETS UP AND MOISTURE AND MARGINAL
INSTABILITY INCREASE. DO NOT EXPECT SEVERE WITH THESE STORMS.

WEDNESDAY WILL SEE A CONTINUED SHOT FOR THUNDERSTORMS OVER MAINLY
CENTRAL SD INTO THE FAR SOUTHERN CWA. NOT EXPECTING A LOT OUT OF
THIS BUT JUST ENOUGH FORCING TO NEED A LOW POP.
OTHERWISE...TEMPERATURES SHOULD BE SIMILAR TO TODAY WITH 80S IN MOST
LOCATIONS.

WEDNESDAY NIGHT SHOULD SEE AN INCREASE IN UPPER LEVEL SUPPORT OVER
MAINLY THE WESTERN CWA AND WILL AGAIN INCLUDE SOME LOW POPS. WITH A
LITTLE MORE CLOUD COVER EXPECT LOWS TO BE CLOSER TO 60.

THURSDAY WILL SEE A LITTLE MORE INSTABILITY AND MUCH BETTER UPPER
LEVEL SUPPORT AS AN UPPER LEVEL WAVE DIGS SOUTH INTO THE ROCKIES.
EXPECT THURSDAY AND THURSDAY NIGHT TO BE OUR BEST SHOT AT RAINFALL
OVER THE NEXT FEW DAYS. WITH INCREASED CLOUD COVER AND RAINFALL
POTENTIAL SHOULD SEE MANY LOCATIONS FALL BACK INTO THE 70S FOR
HIGHS.

BY FRIDAY...MUCH OF THE UPPER LEVEL SUPPORT WILL BE SOUTH OF THE
AREA BUT WILL CONTINUE SOME LOW POPS TO ACCOUNT FOR MODEL TIMING
ISSUES OVERT HE LAST FEW RUNS. WILL AGAIN SEE COOLER TEMPERATURES
WITH HIGHS IN THE 70S AND LOWS IN THE 50S.

THE EXTENDED RANGE /SAT THRU TUE/ WL MAINLY DEAL WITH THE IMPACTS OF
UPR LOW DRIFTING SWRD.  QUITE A SCHISM IN SLNS BETWEEN OPERATIONAL
AND ENSEMBLES IN BOTH GFS/EC.  MOST OPERATIONAL SLNS FAVOR DROPPING
THE UPR LOW ON A MUCH WWRD/SWRD TRACK...WITH ENSEMBLES MUCH MORE
PROGRESSIVE AND EWRD. OVERALL...ECMWF LKLY A HAPPY MEDIUM FOR THE
TIME AND FOLLOWED LOOSELY FOR GUIDANCE. SYSTEM LKLY TO WRAP UP TO
S ON SAT WITH LINGERING MOISTURE AXIS THRU WRN/SRN CWA...AND A DRY
ELY TRAJECTORY PUSHING INTO NRN/ERN CWA. DEVELOPING ARCS OF PCPN TO
S DRIFTING NWRD MAY AFFECT SRN CWA...BUT HARD AT THIS TIME TO
JUSTIFY MORE THAN A CHC LVL POP SAT THRU SUNDAY. THE UPR LOW SHUD
START TO WANDER SLOWLY NEWRD AFTER BOTTOMING OUT SAT NIGHT. THIS
WL KEEP PCPN THREAT GOING FOR SRN THRU ERN CWA RIGHT THRU TUE...WITH
OTHERWISE DRIER LOW LVL AIR THRU N. WITH COOLER CORE TO SYSTEM...
CLDS/PCPN PATTERN LKLY TO BE MUCH MORE DIURNALLY DRIVEN...MAXING OUT
LTR AFTN/EARLY EVNG. WL START TO DROP PROPORTION OF THUNDER MENTION
WITH TIME AS SYSTEM EVENS OUT THERMALLY MON INTO TUE.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THRU THE PERIOD. LIGHT WINDS...AND
LINGERING MOISTURE...WL LEAD TO PATCHY MVFR VSBYS ARND KSUX ARND
DAYBREAK WED. MID LVL RETURN FLOW AND MARGINAL INSTABILITY LKLY TO
RESULT IN MID CLDS DEVELOPING AFT 09Z W OF THE JAMES VALLEY AND
PUSHING EWRD THRU THE MORNING. MID LVL INSTABILITY AXIS IN
PLACE...FOR NOW WL MENTION ONLY LOW THREAT FOR HIGH BASED MID LVL
SHRA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/CHAPMAN
Hazardous weather outlook, Aug 12, 4:45 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT TUE AUG 12 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
445 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS ALONG AND EAST OF INTERSTATE 29. NO SEVERE
THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN THE AFTERNOON
ON WEDNESDAY...HOWEVER SEVERE THUNDERSTORMS ARE NOT LIKELY. THERE
IS A BETTER CHANCE FOR THUNDERSTORMS THURSDAY...WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE ALONG AND WEST OF THE JAMES VALLEY LATE
THURSDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:29 PM CDTFlash Flood WarningFSDBeadle, Kingsbury2 hr
Aug 11, 9:16 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.